Medical personnel have been exonerated by a coroner after the
death of a Wanganui East woman as a result of multiple drug
Donna Marie Dalley, 45, had prescription medicines
amitiriptyline, cyclizine, olanzapine, gabapentin, quetiapine
and methadone in her body when she died at her Hakeke St
A post mortem found she died overnight on May 9, 2012, from
multiple drug toxicity, due to the combined effects of
Coroner Carla na Nagara said in her findings that Ms Dalley's
death was not caused by any failure in her medical care, and
there was no evidence she had taken medication other than as
Ms Dalley, a sickness beneficiary, was found dead in her bed
by her partner on the morning of May 10, following a lengthy
stay in Wanganui Hospital for abdominal pain.
"There is no evidence that Ms Dalley was adversely affected
by the medication, either while in hospital or on her
discharge home," Ms na Nagara said.
"Significantly, she appeared to respond well to the change in
pain medication, and this must have been considered a
breakthrough given the nearly four-week-long admission to
hospital, during which clinicians struggled to identify the
source of the pain and to treat it effectively.
"It is my view that Ms Dalley's death is not attributable to
any shortcomings in her treatment or management."
Toxicology analysis showed levels of the prescribed drugs
consistent with therapeutic use.
The toxicologist noted that methadone is a central nervous
system depressant and that concurrent use of other central
nervous system depressant drugs, such as amitiriptyline,
cyclizine, olanzapine and quetiapine, may enhance its
Ms Dalley had a significant medical history and had been
admitted to Wanganui Hospital on April 7, 2012, complaining
of acute onset of abdominal pain.
In a summary of four weeks' duration, a consultant surgeon
reported that the source of pain was not able to be
established, and it was clear there were frequent
investigations made with a view to understanding the
Ms na Nagara found that various medications were trialled to
manage the pain. Ms Dalley was reviewed by the hospital pain
team and discharged under their care.
Dr Michael Miller, specialist anaesthetist with a special
interest in pain management, was asked to see Ms Dalley on
May 1. He started Ms Dalley on 5mg of methadone, twice a day.
As methadone takes some time to build up to adequate levels,
for three days Dr Miller kept Ms Dalley on the pethidine and
morphine she was already receiving before weaning her off
them. He also started Ms Dalley on gabapentin, as he felt it
would further improve her pain control and allow doctors to
wean Ms Dalley off the pethidine and morphine.
Ms Dalley saw Dr Miller on May 3 at the Pain Clinic and he
noted she was looking much brighter and smiled. She told him
the pain was under much better control but still troublesome.
Dr Miller decided to wean Ms Dalley off the morphine and
pethidine completely, and increased the methadone.
However, Ms Dalley's partner raised a concern that she had
been prescribed various medications with central nervous
system depressant effects. She also felt Ms Dalley had not
been adequately observed on the new medication regime prior
The olanzapine and quetiapine had been prescribed by
psychiatrists in view of Ms Dalley's psychiatric history.
Ms na Nagara said she appreciated Ms Dalley's partner might
have questions about her medical management and the post
She said she was assisted by the clinicians' comprehensive
reports. Dr Miller had said he was aware of the risks and had
rationalised the regime to the extent he considered possible.
The Chronicle was unable to contact Ms Dalley's partner for
- By Merania Karauria of the Wanganui Chronicle